Alert archive / Louisiana / Flash Flood Warnings in 2012
Flash Flood Warning 83, NWS New Orleans, LA
NWS New Orleans, LA issued this flash flood warning at Sep 17, 2012, 10:47 AM CDT for Saint John the Baptist Parish, Louisiana. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2012, 10:47 AM CDT (15:47 UTC)
- Expired
- Sep 17, 2012, 12:45 PM CDT
- In force
- 118 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Flood severity
- None
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 3.8 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1889 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 560 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
357
WGUS54 KLIX 171547
FFWLIX
LAC095-171745-
/O.NEW.KLIX.FF.W.0083.120917T1547Z-120917T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1047 AM CDT MON SEP 17 2012
THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL ST. JOHN THE BAPTIST PARISH IN SOUTHEAST LOUISIANA...
THIS INCLUDES THE CITIES OF...RESERVE...LAPLACE...
* UNTIL 1245 PM CDT
* AT 1038 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. THE FLOODING
IS THE RESULT OF DEBRIS WASHING INTO STORM DRAINS...RESULTING IN
POOR DRAINAGE. RAINFALL SHOULD BEGIN TO TAPER OFF BY
NOON...ALLOWING THE STREET FLOODING TO SLOWLY RECEDE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3018 9062 3017 9043 3004 9044 3002 9053
2994 9063
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 9:26 AM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, Sep 17, 9:26 AM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
926 AM CDT MON SEP 17 2012
.UPDATE...
.SOUNDING DISCUSSION...
NO PROBLEMS WITH THE FLIGHT THIS MORNING. A VERY MOIST AND
UNSTABLE AIR MASS AS A LOW PRESSURE SYSTEM TRACKS ALONG THE GULF COAST
JUST AHEAD OF A STRONG UPPER LEVEL LOW OVER SOUTHEAST TEXAS...RESULTING
IN A PW OF 2.17 INCHES AND AN LI OF -6.1. CAPE VALUES INCREASED TO
3202 AS WELL. CURRENT SOUNDING SHOWING MINIMAL SHEAR WITH A
MODERATE SOUTHERLY FLOW FROM THE LOWER TO MIDDLE LEVELS WITH A
STRONG SOUTHWESTERLY FLOW IN PLACE ALOFT. A VERY STRONG WEST...SOUTHWESTERLY
JET OF 66 KNOTS FOR MID SEPTEMBER LOCATED AT 175 MB.
&&
.PREV DISCUSSION... /ISSUED 535 AM CDT MON SEP 17 2012/
SHORT TERM...
A VERY WET DAY IS SHAPING UP. THIS IS ACTUALLY A GOOD THING SINCE
MOST AREAS MAY SEE THEIR ONLY SIGNIFICANT RAINFALL FOR THE WHOLE
MONTH OF SEPTEMBER FROM THIS SYSTEM.
SATELLITE SHOWS A CLASSIC WELL DEVELOPED MID/UPPER LOW AND
SHORTWAVE TROUGH MOVING EAST ACROSS CENTRAL/SOUTHEAST TEXAS WHILE
A LONGWAVE TROUGH DEVELOPS SOUTHEASTWARD FROM CENTRAL CANADA INTO
THE NORTHERN PLAINS. A STRONG UPPER LEVEL JETSTREAM IS OBSERVED ON
BOTH SIDES OF THE SHORTWAVE TROUGH WITH VERY DIVERGENT FLOW IN
ADVANCE OF THE SYSTEM ACROSS THE NORTHWEST GULF OF MEXICO AND
LOWER MISSISSIPPI VALLEY. A BROAD AREA OF LOW PRESSURE IS SLOWLY
DEVELOPING OVER THE NORTHWEST GULF OFF THE TEXAS COAST. WHILE
THIS LOW IS VERY UNLIKELY TO BECOME A TROPICAL CYCLONE...THE
AMOUNT OF MOISTURE WITH THIS SYSTEM IS VERY TROPICAL. THE
WIDESPREAD MODERATE TO HEAVY RAINFALL...AND NUMEROUS THUNDERSTORMS
WITH VERY HEAVY RAINFALL OBSERVED ON RADAR WILL CONTINUE TO SPREAD
EAST AND NORTHEAST ACROSS THE FORECAST AREA TODAY. IF THE AREA HAD
NOT BEEN SO DRY OVER THE LAST COUPLE WEEKS...A FLASH FLOOD WATCH
MAY HAVE BEEN NECESSARY. REGARDLESS...WIDESPREAD RAINFALL AMOUNTS
OF 1 TO 3 INCHES WITH LOCALLY HEAVIER AMOUNTS ARE LIKELY...AND
THERE COULD BE LOCALIZED FLASH FLOODING OR MINOR FLOODING OF
STREETS AND LOW LYING...FLOOD PRONE AREAS. THE AMOUNT OF DYNAMICS
AND SHEAR ASSOCIATED WITH THIS SYSTEM WILL BE FAVORABLE FOR A FEW
STRONG TO SEVERE THUNDERSTORMS...MAINLY IN AREAS CLOSER TO THE
COAST WHERE MORE INSTABILITY IS LIKELY. THE MODE OF ANY SEVERE
WEATHER WILL BE DAMAGING STRAIGHT-LINE WINDS AND POSSIBLY A FEW
WATERSPOUTS OR BRIEF TORNADOES. THE STORM PREDICTION INDICATES
THESE THREATS IN THEIR DAY ONE CONVECTIVE OUTLOOK.
THE UPPER LEVEL SHORTWAVE TROUGH AND ASSOCIATED BROAD SURFACE LOW
WILL MOVE EAST ACROSS THE FORECAST AREA TONIGHT AND TUESDAY
MORNING. NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS
EVENING BEFORE DRIER AIR STARTS TO WORK IN FROM THE WEST BEHIND
THE MID/UPPER TROUGH AXIS OVERNIGHT. ANOTHER SHORTWAVE TROUGH
WILL DIVE SOUTHEAST AND RESULT IN MORE PHASING WITH THE NORTHERN
STREAM LONGWAVE TROUGH ON TUESDAY. THERE WILL BE SUFFICIENT
LEFTOVER MOISTURE AND STRONG UPPER JET DIVERGENCE JUST AHEAD OF
THE COLD FRONT TO PRODUCE ADDITIONAL SCATTERED SHOWERS AND
THUNDERSTORMS...POSSIBLY A BIT MORE NUMEROUS OVER COASTAL
MISSISSIPPI. WHILE SEVERE THUNDERSTORMS ARE NOT EXPECTED ON
TUESDAY...A FEW STRONGER STORMS WITH GUSTY WINDS AND SMALL HAIL
WILL BE POSSIBLE.
DRIER AND COOLER AIR WILL SURGE INTO THE AREA BEHIND THE COLD
FRONTAL PASSAGE LATE TUESDAY AND TUESDAY NIGHT. LOWS ON TUESDAY
NIGHT WILL BE SOME 8 TO 12 DEGREES COOLER THAN TONIGHT. A LARGE
RIDGE OF SURFACE HIGH PRESSURE WILL BUILD SOUTHEAST INTO THE LOWER
MISSISSIPPI VALLEY ON WEDNESDAY WHILE A MID LEVEL TROUGH LINGERS
OVER THE AREA. HIGHS ON WEDNESDAY SHOULD REMAIN BELOW 80 IN MOST
AREAS EXCEPT ALONG THE MISSISSIPPI GULF COAST...AND RELATIVE
HUMIDITY WILL BE MUCH LOWER.
LONG TERM...
THE NORTHERN STREAM PORTION OF THE MID/UPPER TROUGH WILL MOVE VERY
SLOWLY EAST ACROSS THE GREAT LAKES REGION THURSDAY THROUGH NEXT
WEEKEND. A SERIES OF ADDITIONAL SHORTWAVES WILL MOVE SOUTHEAST
ACROSS THE MID MISSISSIPPI VALLEY AND TENNESSEE VALLEY NEXT
WEEKEND WHICH WILL BRING A REINFORCING COLD FRONT INTO THE DEEP
SOUTH. THERE WILL BE NO RETURN OF MOISTURE TO PRODUCE MUCH IN THE
WAY OF CLOUD COVER LET ALONE ANY RAINFALL DURING THE PERIOD. THE
LOWS ON THURSDAY MORNING WILL BE THE COOLEST...AND VERY CLOSE TO
WHAT HAS BEEN FORECAST THE LAST COUPLE DAYS. RECORD LOWS ARE NOT
EXPECTED. TEMPERATURES WILL SLOWLY MODERATE THROUGH THE PERIOD
WITH HIGHS RETURNING TO THE UPPER 80S IN MANY AREAS OVER THE
WEEKEND. HUMIDITY LEVELS WILL REMAIN ON THE LOW SIDE.
22/TD
AVIATION...
THE TIME IS DWINDLING FOR IMPACT FREE CONDITIONS AT TERMINALS ACROSS
THE AREA. LATEST RADAR SHOWS SCATTERED TO NUMEROUS SHOWERS MOVING
FROM OFFSHORE INLAND ALONG THE COASTAL PARISHES/COUNTIES FROM MSY TO
PQL. SOUTHWEST OF THERE A LARGER MORE SOLID BAD OF SHOWERS AND
THUNDERSTORMS ARE MOVING NORTHEAST. OVERALL COVERAGE TODAY WILL BE
NEAR 100 PCT.
MVFR AND IFR CONDITIONS WILL LIKELY BE THE MOST COMMON AS DECKS
LOWER TODAY AND PERIODS OF HEAVY RAINFALL OCCURS AT TAF SITES.
SHOWER COVERAGE SHOULD BE ON THE DECREASE OVERNIGHT...ESP AFTER 06Z.
MEFFER
MARINE...
LATEST MSAS INDICATES A WEAK ELONGATED SURFACE TROUGH IS DEVELOPING
ALONG THE WESTERN GULF. MODELS SUGGEST THIS TROUGH WILL DEEPEN AS IT
TRACKS TOWARDS THE CENTRAL LOUISIANA COAST. THE RESULTANT PRESSURE
GRADIENT WILL CAUSE WINDS ALONG THE OFFSHORE WATERS TO INCREASE
TODAY AND OVERNIGHT. EXERCISE CAUTION WIND SPEEDS SHOULD BE EASILY
ATTAINED TONIGHT WITH HIGHER WINDS IN STRONGER CELLS MOVING THROUGH.
THE FIRST WINDS SHIFT TO THE NORTHWEST WILL OCCUR TUESDAY MORNING AS
FIRST FRONT ASSOCIATED WITH SURFACE LOW MOVES THROUGH. A SECONDARY
AND STRONGER FRONT WILL SWING THROUGH TUESDAY NIGHT AND THE MAIN
UPPER TROUGH DIGS SOUTH. EXPECTING EXERCISE CAUTION CONDITIONS
AGAIN. WILL BE NEAR SMALL CRAFT ADVISORY WIND SPEEDS BUT ATTM LOOK
TO BE JUST BELOW. SURFACE HIGH WILL SETTLE IN OVER THE AREA BY THE
END OF THE WEEK.
MEFFER
DECISION SUPPORT...
DSS CODE...BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...HURRICANE ISAAC RECOVERY SUPPORT
DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR AND/OR
DIRECT TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 81 68 81 56 / 100 70 50 10
BTR 83 69 84 61 / 100 60 40 10
ASD 82 71 84 62 / 100 70 50 10
MSY 83 72 84 66 / 100 60 40 10
GPT 82 72 83 64 / 100 80 60 10
PQL 83 72 84 63 / 100 80 60 20
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&Hazardous weather outlook, Sep 17, 5:51 AM CDT, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 551 AM CDT MON SEP 17 2012 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-172300- LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND- LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND- COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM- COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM- COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60 NM- COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA- WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE- EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES- ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON- ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE- LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON- LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA- SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 551 AM CDT MON SEP 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT WIDESPREAD SHOWERS AND NUMEROUS THUNDERSTORMS WITH AREAS OF HEAVY RAINFALL WILL OCCUR TODAY AS A POTENT UPPER LEVEL DISTURBANCE DRAWS DEEP TROPICAL MOISTURE INTO THE AREA. A SURFACE LOW IS EXPECTED TO MOVE ACROSS THE NORTHWEST GULF TODAY AND TRACK NORTHEAST OVER THE OUTLOOK AREA TONIGHT. THIS FEATURE MAY SLIGHTLY INCREASE THE INSTABILITY AND WIND STRUCTURE TO SUPPORT A FEW STRONG TO SEVERE THUNDERSTORMS MAINLY THIS AFTERNOON AND EVENING. WHILE WIDESPREAD SEVERE STORMS ARE NOT ANTICIPATED...A FEW STORMS MAY BE SEVERE AND PRODUCE DAMAGING WINDS AND POSSIBLY WATERSPOUTS AND BRIEF TORNADOES. HEAVY DOWNPOURS AND FREQUENT LIGHTNING STRIKES WILL ACCOMPANY THESE STORMS AND OTHER STORMS AS WELL. WIDESPREAD RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE LIKELY WITH LOCALLY HEAVIER AMOUNTS POSSIBLE. AREAS THAT RECEIVE PERSISTENT HEAVY RAINFALL COULD EXPERIENCE FLOODING OF STREETS AND LOW LYING...POORLY DRAINED AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE EXPECTED IN ADVANCE OF A STRONG COLD FRONT ON TUESDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED...HOWEVER A FEW STORMS COULD BECOME STRONG AND PRODUCE GUSTY WINDS AND SMALL HAIL. HE STRONG COLD FRONT WILL USHER IN COOLER AND DRIER AIR BY LATE TUESDAY OR TUESDAY NIGHT. CONDITIONS ARE EXPECTED TO BECOME HAZARDOUS FOR SMALL CRAFT OVER THE TIDAL LAKES...COASTAL WATERS AND SOUNDS AS NORTH TO NORTHEAST WINDS INCREASE IN THE WAKE OF THE FRONTAL PASSAGE TUESDAY NIGHT INTO WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH SUNDAY. 22/TD
Nearby
Flash Flood Warnings in Louisiana, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.